Road Trip Series - Death Valley

The Death Valley is one of my favorite places to go on a road trip. It's super versatile and a gorgeous place to get away from the craziness (and cell phone service) for a few days. This itinerary screams 'Orsi' because I was able to squeeze in a few more sights including a ghost town, Joshua Tree and Salton Sea on your way home. It's a nice 1300-mile circle around SoCal and Nevada. (This itinerary is based on the trip from Los Angeles, but of course you can go from anywhere in the area.)


This is an intense road trip with 3 days/2 night, so it can be done during a long weekend. You will either need really good company, or really good playlist with a ton of caffeine pills to be able to accomplish this trip but it is super rewarding.

The largest national park outside of Alaska, Death Valley is an almost unfathomable place. The park’s 3.3 million acres encompass mountain-size sand dunes, below-sea-level salt flats, mysterious singing rocks, and colorful sandstone canyons.

Extremes are the norm: Death Valley is the hottest and driest place in America, with summer temperatures peaking above 120 F°, and average rainfall of 2 inches per year. Also extreme are the park’s elevations: Badwater Basin, the park’s lowest spot, rests at 282 feet below sea level while Telescope Peak soars to 11,049 feet. Death Valley delivers on every end of the scale.


Important note: there is barely any phone service in the Death Valley. If you're great at navigation, just memorize the map before your trip, or even better, print out the route. If you follow my itinerary and lose reception, it's really not that hard to find these places if you have a general idea of which direction to go, but again, preparation is the key.


COST:

You will need to pay an entrance fee to the national parks but I highly recommend getting an annual pass. It's usually around $30 per vehicle, per park for a one-time entrance and $80 for an annual 'America the Beautiful Pass', which is your ticket to more than 2,000 federal recreation sites around the US. (*The pass covers entrance, standard amenity fees and day use fees for a driver and all passengers in a personal vehicle at per vehicle fee areas or up to four adults at sites that charge per person.) So this trip would cost you $60 for the 2 parks, that's why I'm saying it's definitely worth it to get the annual pass.


Plus calculate with the cost of gas, food (which I recommend bringing with you) and accommodation. If you are camping, it's less than $20 per night.


DAY 1


Los Angeles --> Father Crowley Vista Point (220 miles / 3.5 hours)

Drive: 4am-7:30am | Stay: 1 hour


I’m admittedly a huge nerd and have no shame. I love all tech-y, geek-y stuff and I grew up on Star Wars. When I decided to take a road trip to Death Valley National Park, it was obvious that I can’t miss the “Star Wars Canyon”, which served as the shooting location of A New Hope (planet of Tatooine).


This vista point, at about 4,500 feet elevation, is a famous spot for fighter jets to practice their skills going through a narrow canyon and it is really cool to see (and hear!) in person. Jets travel as low as 200 feet above the canyon floor at speeds of 200-300mph. It’s definitely worth sitting around for, but I suggest not going during the summer months as shade is non-existing in the DVNP.


Father Crowley --> Mesquite Sand Dunes (40 miles / 45 mins)

Drive: 8:30-9:30am | Stay: 90 mins


The 100-foot-high Mesquite Flat Sand Dunes might not be DVNP's tallest sand dunes but they are the most accessible ones for sure. The best time to visit is just before sunrise or around sunset because of the incredible show of color and light. But no matter when you go, it will be fun. It's a huge area, so even if there are more visitors than usual, you can find a nice area to be alone and just frolic in the sand. Enjoy your time here and make your inner child happy.


Mesquite Sand Dunes --> Artist's Palette (40 miles / 50 mins)

Drive: 11am-12pm | Stay: 90 mins


The 9-mile long Artist's Drive is a one-way paved road traveling from south to north just above Badwater Road. Turn off the drive and into the Artist’s Palette parking lot. Steps from the lot lead down to a narrow wash. Cross the wash and make your way toward the colored mountainside. The eye-popping reds, yellows, greens, blues, and purples of the rainbow bands that color the soil resemble a painters palette. The colors are produced by the oxidation of the metals and elements found in the ground here.


The hike is a half mile or so depending on how much you want to explore. You can walk around and climb the small hills or just look over it from the parking lot. The drive also has a lot of dips so it can be pretty fun if you like that kind of stuff. After enjoying the vivid hills, Artist’s Drive will loop back on Badwater Road.


Artist's Palette --> Natural Bridge (15 miles / 25 mins)

Drive: 1:30-2pm | Stay: 1 hour


This is a cool place just for the pictures sake but if I'm honest, this is something you can skip if you would like to make your day shorter. The drive from the main road to the parking lot is good 20-30 minutes and road is just in really poor condition, I felt SO bad for my poor car! From the parking lot it's a mile walk to the bridge. I tried to take some cool photos but the corners all smelled like urine, so this was really my least favorite place to visit.

Again, unless you have a specific photo in mind with the bridge, I say skip this one.


Natural Bridge --> Badwater Basin (10 miles / 5 mins)

Drive: 2:55-3pm | Stay: 90 minutes


Badwater Basin is the lowest point in North America, it sits 282 feet below sea level, and it is a surreal landscape of vast salt flats. Because this area gets so little rainfall (less than 2 inches annually) and no water can flow out of the basin, the water gets trapped and evaporates, leaving behind mineral deposits that cover the basin like a salty dusting of snow.


It is only about quarter of a mile walk to the edge of the salt flats but if you want to go way out to the basin where there is no one else, you will need to walk a bit longer (ok.. a lot longer). It will feel like you've been walking forever and you will be tired after driving all day, but trust me, it will be so worth it.


You should also taste the salt, just for the heck of it ;)


Something really awesome you will do on Day 2 is to go up 5,700 feet to Dante's View and look down on Badwater Basin. It will be such a cool perspective!


Badwater Basin --> Campground/Lodging (20 miles / 25 mins)

Drive: 4:30-5pm


You can also go drive through the Artist's Palette again on the way back (no need to stop, just take the Artist Road). I did it again because I loved it so much and only takes a few extra minutes.


STAY:

I guarantee you'll be exhausted by end of the day, so you'll wanna go to sleep early. Like I mentioned earlier, if you decide to camp, try to have a reservation to avoid going from campground to campground trying to find an empty spot. Here is a list of camp sites where you can stay in DVNP. And if you don't feel like camping, I recommend staying at The Oasis to be a bit more civilized :)


DAY 2


Campground/Lodging --> Zabriskie Point (5 miles / 10 mins)

Drive: 5:50-6am* | Stay: 90 minutes


Zabriskie Point is an elevated overlook of a colorful landscape of gullies and mud hills at the edge of the Black Mountains. It is composed of sediments from Furnace Creek Lake, which dried up 5 million years ago, long before Death Valley came into existence.


Those who look out from the point and feel compelled to explore farther may enjoy the Badlands Loop. This 2.5-mile hike starts and finishes at Zabriskie Point.


Make sure to get there a little before sunrise (*it will be at different time depending on what month you go, so make sure to change the times I wrote accordingly). You definitely DON'T want to miss this sunrise, it will be one of the most special ones you'll ever see. To get to the money spot is just a very short walk from the parking lot.




Zabriskie Point --> Dante's View (20 miles / 35 mins)

Drive: 7:30-8am | Stay: 1 hour


Dante’s View is the primary overlook in DVNP because it offers premier panoramic views. You will look down Badwater Basin which was your last sight the previous day. Under the morning light, the views are breathtaking in every direction.

Takes roughly 1-mile hike to get to this point in my pics.




Time to leave Death Valley and drive through civilization for a bit ;)


Dante's View --> Nelson Ghost Town (160 miles / 3 hours)

Drive: 9am-12pm | Stay: 2-3 hours


This is a really cool location, a ghost town as the name suggests. If you pay $10 you can take as many pictures as you want and have your own self-guided photo tour. They will give you some tips and you just walk around at your own pace. Cool cars, buses, plane wrecks, etc. They also have a changing room in case you need outfit change for your pics but this town is pretty creepy if you ask me, so I rather changed in my car ;) Their souvenir store has some really pretty and super cheap crystals if you're into that stuff and I recommend buying a cold drink and opening the freezer door ;) You'll have a nice little surprise in there. (DON'T HATE ME!)




Nelson Ghost Town --> Joshua Tree or Yucca Valley (210 miles / 3.5 hours)


STAY:

Find a campground or any accommodation to sleep. If you are camping, I recommend Black Rock Campground in the Yucca Valley.


DAY 3


Today we are visiting Joshua Tree and Salton Sea before heading home.


Campground/Lodging --> Keys View (30 miles / 45 mins)

Drive: 6:15-7am | Stay: 30 minutes


Witness Joshua Tree’s grandest desert view. A sweeping panorama that takes in two of Southern California’s biggest summits: Mount San Jacinto and Mount Gorgonio. Palm Springs and the Coachella Valley frame the background, and Salton Sea shimmers to the southeast. Look carefully and you can pick out the leafy green of Thousand Palms Oasis Preserve directly below you. On the clearest days, peer through binoculars to spot Mountain Signal in Mexico, more than 90 miles away.


Key's View --> Hall of Horrors (7 miles / 15 mins)

Drive: 7:30-7:45pm| Stay: 1 hour


Hall of Horrors is a 0.6 mile loop. It's really nice, easy walk around some great boulder formations. The "real" hall of horrors is worth poking around to find. Long, narrow gap between two huge rock faces making for a fun photo op.


If you decide to hike in Joshua Tree National Park in general:

-make sure you download the off-line trail maps, so you can see where you are, as once you get in the center of the park, there is no cell tower access, unless you climb up the rocks pretty high

-bring enough water with you and wear a hat and sunscreen because there isn't much shade throughout these trails.



Hall of Horrors --> Skull Rock (6 miles / 10 mins)

Drive: 8:45-9am| Stay: 45 minutes


It began long ago when rain drops accumulated in tiny depressions and started to erode the granite. As more rock eroded, more water accumulated, leading to more erosion until, as time passed, two hollowed-out eye sockets formed and the rock began to resemble a skull.

For those wishing to stretch their legs, there is a 1.7-mile nature trail.


Skull Rock --> Arch Rock (6 miles / 10 mins)

Drive: 9:45-10am | Stay: 45 minutes


It used to be pretty hard to find but they have expanded the parking lot to make seeing Arch Rock easier. The new parking lot is now at Twin Tanks Parking Area, very close to the campground. The trail has been extended to reach that parking area, and now makes the round trip closer to 1 mile. The hike is a lot of fun, even for the novice hiker.


Arch Rock --> Cholla Cactus Garden (8 miles / 15 mins)

Drive: 10:45-11am | Stay: 30 minutes


Cholla Cactus Garden is one of JT's special features. Located at the merger of the upper Mojave Desert and the lower Colorado Desert, this level quarter-mile loop provides access to an intense concentration of cholla cacti.


Perhaps the cutest cactus on the planet, the cholla has been nicknamed the teddy bear cactus, but this is one teddy bear you do not want to hug! The cactus is covered in spines that will latch in to your skin on the slightest touch. This defense mechanism is effective for desert survival but can create an unpleasant experience for those who don’t stick to the trail.


Cholla Cactus Garden --> Salvation Mountain (60 miles / 1 hour)

Drive: 11:30am-12:30pm | Stay: 90 minutes


If you are looking for a shorter day or too tired to do all of this, I recommend skipping Salvation Mountain and heading right home from Joshua Tree. But if you are up for it, it's worth a few extra hours of your time.


Let me start with a reminder that you will be pretty damn tired by the time you get here and this last hour of drive will be boring as hell. Be prepared with snacks, coffee and good music (or good company).


Salvation Mountain (or "Slab City") is a man-made mountain covered in half a million gallons of latex paint. It was created by Leonard Knight after a lengthy attempt to build a hot air balloon painted with the message of Gods love failed to launch. Knight believed that God wanted him to continue spreading a message of love in this hostile desert environment and began work on what would become known as Salvation Mountain.


You probably won't spend too much time here, but it's definitely an Instagram-worthy location. Signs caution visitors to stay off of the more delicate features, but you can still pretty much climb anywhere you like for a photo opportunity.


Note: When I visited, there was an interesting character at Salvation Mountain who is supposedly guarding the art but frankly he just keeps yelling at people to stay on the paved road and not touch anything, even when you're not doing anything. He kind of ruined my experience as much as I tried to tune him out. I'm not sure if he is there all the time, I wasn't able to find any other bad reviews about him, so maybe he just had a bad day :) This shouldn't stop you from going there though. It's a really beautiful artwork and worth visiting and walking around.


Salvation Mountain --> Palm Springs (85 miles / 1.5 hour)

Drive: 2-3:30pm | Stay: 90 minutes


Cause after spending 3 days in your car, you deserve an amazing meal in in a civilized place, a cold (non-alcoholic) drink and some dessert for your last push to get home. Palm Springs is on your way, so this is a perfect excuse to reward yourself.

There are too many amazing restaurants here, so just use Yelp and find something that speaks to you in that moment. Chill for a bit, fuel up (your body and your car too ;) and head home.


Palm Springs --> Homeeeee (110 miles / 2.5 hour)

Drive: 5-7:30pm


You did it! Now take a bath and sleep in your comfy bed, you really deserve it!




SUBSCRIBE TO MY NEWSLETTER

  • Facebook

© 2020 by This is Orsi

0